Wildfire, Wheeler
- When
- October 2, 12:34 PM CST to 4:04 PM CST
- Where
- Wheeler forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 35.401, -100.270 (the zone’s center; the record gives no point)
Texas A&M Forest Service Incident Report Record.
An upper level trough out of the Great Basin area did help amplify southwesterly flow to the area, but we still managed to keep minimum RH values in the 30 to 40 percent range. Conditions were still dry enough that a wildfire (unknown start) was able to grow to 300 acres in Wheeler County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
An upper level trough out of the Great Basin area did help amplify southwesterly flow to the area, but we still managed to keep minimum RH values in the 30 to 40 percent range. Conditions were still dry enough that a wildfire (unknown start) was able to grow to 300 acres in Wheeler County. N of Allision, 2 miles east on Reydon hwy.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 2, 12:10 PM CST, 24 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 110 PM CDT Mon Oct 2 2023 ...New AVIATION... .SHORT TERM ... (Today through Tonight) Issued at 443 AM CDT Mon Oct 2 2023 Today marks the progression of the upper-level trough eastward out of the Great Basin, which will help amplify the southwesterly flow and moisture transport into the Panhandles. Added to this main feature, models are also expecting a shortwave to also move up the trough and pass through Panhandles later this afternoon. The combination of excess moisture and the presence of a shortwave will create widespread chances of showers and thunderstorms later this afternoon and evening. However, these probabilities may become more conditional given the present conditions over the Panhandles. As of early this morning, latest satellite imagery was seeing a cloud deck move across the western half of the Panhandles that was created from dissipating storms last night. Should these clouds stay over the area and create overcast conditions, then the area may become capped and thunderstorm potential will turn into chances of showers. However should we clear out, then best chances for severe weather are still trending towards the western half of the Panhandles. In this location CAPE values are at their highest with MLCAPE running 1500 to 2000 J/kg and MUCAPE sitting between 2000 to 2500 J/kg. Meanwhile, shear is expected to be much better for the day with the majority of the Panhandles averaging effective bulk shear around 30 to 35 kts. With this shear in place and the potential CAPE values, it is possible to see thunderstorm capable of producing hail up to 1.5 inches and 60 mph wind gusts. What is also slightly concerning is models are also seeing pockets of 0 to 1 km shear greater than 20 kts near the southwestern border. While not the best of values, its presence combined with the other severe factors do provide an area where tornado potential is non- zero. Secondary to the severe threat will also be flooding potential. As it stands models are trending towards PWAT values greater than 1 inch for a majority of the Panhandles with the western half closer to 1.35 inches. These values could prompt heavy rain rates, especially if we get thunderstorm development. However, once again, this potential will be very conditional as soils are currently very dry in majority of places which could lead to quicker absorption of the moisture and less runoff. As it stands, best chances for flooding will likely fall in our northwest where rainfall has been very prominent this past weekend. Scoleri && .LONG TERM ... (Tuesday through Sunday) Issued at 443 AM CDT Mon Oct 2 2023 For Tuesday and Tuesday night, the upper level trof is expected to move across the plains states with the southern end of this trof likely hanging back some. This trend continues in the latest 00Z deterministic models. This translates to overall lowest pops across far western sections and highest values in the eastern sections during this time period. The extent and duration of the areal coverage of showers and thunderstorms across the forecast area Tuesday morning will largely dictate how well the atmosphere recovers to support the potential for another round of showers and thunderstorms Tuesday afternoon and evening for roughly the eastern half of the OK and TX Panhandles. If sufficient recovery does occur and another round of showers and thunderstorms develops mid to late Tuesday afternoon and evening, then some storms may become severe, mainly across the eastern half of the area, with large hail and damaging winds the primary hazards given more than adequate MUCAPE and shear values favorable for storm organization in addition to plenty of moisture and an unstable atmosphere. Will comment that the MOS pops from the major deterministic models are lower overall for Tuesday and Tuesday night compared to the NBM values. For now, have utilized NBM pops for Tuesday and Tuesday night with a bit of an adjustment downward across the western half of the area as a compromise. A cold front will track across the southern high plains late Tuesday night and Wednesday. This will result in temperatures closer to normal values for Wednesday through Sunday. The southern end of the upper level trof is forecast to move eastward across the region by 12Z Thursday, ending precipitation chances by that time. Dry weather is then expected to prevail from Thursday through the upcoming weekend. 02 && .AVIATION... (18Z TAFS) Issued at 104 PM CDT Mon Oct 2 2023 Scattered to broken mid to low clouds expected through the TAF period, which may result in some MVFR/IFR conditions at times. Winds will generally be out of the south to southwest in the 15-20kt range, with gusts up to 35kts. Showers and storms will be possible during the TAF period. Overall, the higher confidence is after 00z, but any time from 18-00z TAF sites may need amendments to account for storms that develop. Storm coverage should diminish after 06z, and may just be low clouds and showers that linger. Weber && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 82 61 83 56 / 40 60 30 10 Beaver OK 85 61 84 54 / 20 40 30 30 Boise City OK 76 56 78 47 / 40 70 10 0 Borger TX 86 63 86 56 / 30 60 30 20 Boys Ranch TX 82 61 83 51 / 60 70 20 10 Canyon TX 82 61 83 56 / 40 60 30 10 Clarendon TX 82 65 83 61 / 30 40 40 30 Dalhart TX 76 55 79 45 / 60 80 20 0 Guymon OK 82 58 83 49 / 40 60 20 10 Hereford TX 81 61 82 54 / 50 60 20 10 Lipscomb TX 85 64 85 56 / 10 30 40 40 Pampa TX 82 62 83 57 / 30 40 30 30 Shamrock TX 87 66 85 61 / 10 30 50 50 Wellington TX 87 66 85 62 / 10 20 50 50 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...11 LONG TERM....02 AVIATION...89
Hazardous Weather Outlook National Weather Service Amarillo TX 359 AM CDT Mon Oct 2 2023 OKZ001>003-TXZ001>020-317-022100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 359 AM CDT Mon Oct 2 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Thunderstorms are expected to develop today and tonight across the Oklahoma and Texas Panhandles. A few storms may become severe late this afternoon and evening, with large hail and damaging winds the primary hazards. In addition, heavy rainfall will likely accompany the strongest storms, which may lead to flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible Tuesday through Wednesday night across at least parts of the Oklahoma and Texas Panhandles. A few storms may become severe Tuesday afternoon and evening across mainly the eastern half of the area, with large hail and damaging winds the primary hazards. In addition, heavy rainfall may accompany the strongest storms Tuesday afternoon and evening over the eastern sections, which could lead to flooding or flash flooding. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed late this afternoon and evening. 02
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
Texas A&M Forest Service Incident Report Record.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, October 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1143281.